The medical literature points to patient education as a vital component in the management of rash induced by EGFRI treatment. Thus, Healthcare Professionals (HCPs) are key in preparing patients and managing their expectations. A prophylactic skin regimen should be discussed before EGFRI treatment begins.
With regard to skin care,1 patients should be advised to:
- moisturise skin (eg using water-in-oil creams), especially after washing, bathing and showering (if possible, once daily) with plenty of moisturiser.2,3,4,5,6 Be careful, however, with greasy ointments in the acute phase of the acneiform eruption on the face and upper trunk as occlusion of the skin pores by ointments may aggravate the acneiform rash.6
- use lukewarm water (32-35 °C) when cleansing dry skin.6
- use mild soaps, bath/shower oil when cleansing skin.6
- use sun protection of SPF 20 or higher, taking care to reapply throughout the day, as recommended, when exposed to sun.3,4,6,7
With regard to nail care, patients should be advised to:
- clean nails, and apply moisturising creams or lotions to the hands and feet
- seek Podiatric advice prior to initiation of EGFRI treatment (especially in cases of ingrown nails or other situations predisposing to Paronychia).
With regard to clothing, patients should be advised to:
- wear protective clothing, particularly a hat2
- wear rubber or cotton-lined gloves when washing dishes or cleaning1
- avoid tight-fitting shoes
- wear slippers or house shoes
With regard to treatment compliance, patients should:
- be made aware of the positive correlation of skin toxicity and improved outcome4,8
- stay positive, since acneiform rash is not an allergic reaction, tends to improve during treatment, and generally resolves after cessation of treatment2,3,6
- contact their HCP if they experience skin or other uncomfortable changes, or if they have a reaction to a certain product
- record symptoms and how they have managed them in their treatment diary
- discuss treatment delays with their HCP
With regard to consulting their HCP, patients should be advised to seek contact when:
- they are uncertain about occurring skin changes and have questions relating to skin care
- they recognise the first signs of rash during EGFRI treatment and no prophylactic treatment has been initiated
- EGFRI-induced rash worsens (eg signs of inflammation arise) despite reactive treatment
- new, aggravated signs of EGFRI-induced rash occur
1Loprinzi CL et al. Managing treatment-related rash and dry skin. CancerCare® Connect Education Workshop podcast 2009. (link correct at time of publication)
2Sipples R. Semin Oncol Nurs 2006; 22: 28-34.
3Peréz-Soler R et al. Oncologist 2005; 10: 345-356.
4Segaert S & Van Cutsem E. Ann Oncol 2005; 16: 1425-1433.
5Rhee J et al. Clin Colorectal Cancer 2005; 5(Suppl 2): S101-S106.
6Segaert S. Targeted Oncol 2008; 3: 245-251.
7Pizzo B. Clin J Oncol Nurs 2004; 8: 385-392.
8Segaert S et al. Eur J Cancer 2009; 45(Suppl 1): 295-308.